Cancer drug causes patient to lose fingerprints and be detained by US immigration
Immigration officials held a cancer patient for four hours before they allowed him to enter the USA because one of his cancer drugs caused his fingerprints to disappear. His oncologist is now advising all cancer patients who are being treated with the commonly used drug, capecitabine, to carry a doctor's letter with them if they want to travel to the USA. The incident is highlighted in a letter to the cancer journal, Annals of Oncology , published online today (Wednesday 27 May). According to the oncologist, several other cancer patients have reported loss of fingerprints on their blog sites, and some have also commented on similar problems entering the USA.
Dr Eng-Huat Tan, a senior consultant in the medical oncology department at the National Cancer Centre, Singapore, described how his patient, a 62-year-old man, had head and neck cancer that had spread (metastatic nasopharyngeal carcinoma), but which had responded well to chemotherapy. To help prevent a recurrence of the cancer the patient was put on a maintenance dose of capecitabine, an anti-metabolite drug.
Capecitabine is a common anti-cancer drug used in the treatment of a number of cancers such as head and neck cancers, breast, stomach and colorectal cancers. One of its adverse side-effects can be hand-foot syndrome; this is chronic inflammation of the palms or soles of the feet and the skin can peel, bleed and develop ulcers or blisters. "This can give rise to eradication of finger prints with time," said Dr Tan.
The patient, Mr S, developed a mild case of hand-foot syndrome, and because it was not affecting his daily life he was kept on a low dose of the drug.
"In December 2008, after more than three years of capecitabine, he went to the United States to visit his relatives," wrote Dr Tan. "He was detained at the airport customs for four hours because the immigration officers could not detect his fingerprints. He was allowed to enter after the custom officers were satisfied that he was not a security threat. He was advised to travel with a letter from his oncologist stating his condition and the treatment he was receiving to account for his lack of fingerprints to facilitate his entry in future."
Foreign visitors have been asked to provide fingerprints at USA airports for several years now, and the images are matched with millions of visa holders to detect whether the new visa applicant has a visa under a different name. "These fingerprints are also matched to a list of suspected criminals," wrote Dr Tan.
Mr S was not aware that he had lost his fingerprints before he travelled.
Dr Tan concludes: "In summary, patients taking long-term capecitabine may have problems with regards to fingerprint identification when they enter United States' ports or other countries that require fingerprint identification and should be warned about this. It is uncertain when the onset of fingerprint loss will take place in susceptible patients who are taking capecitabine. However, it is possible that there may be a growing number of such patients as Mr S who may benefit from maintenance capecitabine for disseminated malignancy. These patients should prepare adequately before travelling to avert the inconvenience that Mr S was put through."
Dr Tan said that he would recommend patients on capecitabine to carry a doctor's letter with them. "My patient subsequently travelled again with a letter from us and he had fewer problems getting through."
- Cancer vaccine impact limited unless drug industry focuses on difficult-to-treat tumorsMon, 21 Nov 2011, 17:06:08 EST
- Variation of normal protein could be key to resistance to common cancer drugThu, 28 Aug 2008, 11:15:35 EDT
- Inadequate access to opioid-based pain relief is a human rights issue for cancer patientsSun, 21 Feb 2010, 22:29:14 EST
- African American lung cancer patients may have different response to new cancer-fighting drugsWed, 7 Oct 2009, 18:11:47 EDT
- Study identifies causes of bone loss in breast cancer survivorsWed, 19 Nov 2008, 17:43:39 EST
- Fingerprints erased by cancer drug, man detained by U.S. officialsfrom CBC: HealthWed, 27 May 2009, 13:42:07 EDT
- Cancer drug causes patient to lose fingerprints and be detained by US immigrationfrom Science CentricWed, 27 May 2009, 8:49:30 EDT
- Cancer Drug Causes Patient To Lose Fingerprints And Be Detained By US Immigrationfrom Science DailyWed, 27 May 2009, 8:15:14 EDT
- Cancer drug causes patient to lose fingerprints and be detained by US immigrationfrom PhysorgWed, 27 May 2009, 7:14:16 EDT
- Cancer drug causes patient to lose fingerprints and be detained by US immigrationfrom Science BlogTue, 26 May 2009, 19:49:06 EDT
- Medical report: Cancer patient loses fingerprintsfrom AP HealthTue, 26 May 2009, 19:14:17 EDT
Latest Science NewsletterGet the latest and most popular science news articles of the week in your Inbox! It's free!
Learn more about
Check out our next project, Biology.Net
From other science news sites
Popular science news articles
- Printing artificial bone
- Artificial sweetener a potential treatment for Parkinson's disease
- Testosterone improves verbal learning and memory in postmenopausal women
- Submarine springs reveal how coral reefs respond to ocean acidification
- Jet stream changes cause climatically exceptional Greenland Ice Sheet melt
- Even with defects, graphene is strongest material in the world
- Detection of the cosmic gamma ray horizon: Measures all the light in the universe since the Big Bang
- Genetic engineering alters mosquitoes' sense of smell
- Allosaurus fed more like a falcon than a crocodile, new study finds
- 'Popcorn' particle pathways promise better lithium-ion batteries